Register for citation alerts
"This was a case of extravasation of a chemotherapeutic drug (paclitaxel) from an implantable infusion port in a 23-mo old child" Lv et al (2021).

Implantable port extravasation

Abstract:

Background: Drug extravasation is a complication of totally implantable access port (TIAP) use and could cause tissue injury and sustained organ dysfunction. Therefore, the clinical management of children with TIAP is challenging.

Case summary: This was a case of extravasation of a chemotherapeutic drug (paclitaxel) from an implantable infusion port in a 23-mo old child. After fully evaluating the skin at the site of extravasation, the nurse continued to use the infusion port to complete the follow-up chemotherapeutic course. The skin around the infusion port was red, and showed no ulceration, swelling, or induration at discharge.

Conclusion: Since children are more active and often noncompliant, it is necessary to appropriately train pediatric nurses caring for individuals with TIAPs, and any abnormal situation should be timely addressed.


Reference:

Lv DN, Xu HZ, Zheng LL, Chen LL, Ling Y, Ye AQ. Extravasation of chemotherapeutic drug from an implantable intravenous infusion port in a child: A case report. World J Clin Cases. 2021 Sep 16;9(26):7840-7844. doi: 10.12998/wjcc.v9.i26.7840. PMID: 34621835; PMCID: PMC8462233.